From Venedocia, Ohio, USA:
Last week I sent you a question after my daughter had a low that lasted hours. I wondered if her birth control pills could be the problem. Dr. Lane suggested that adrenal insufficiency and anti-insulin antibodies should be checked. The first low was on Sunday, so I didn't give her Lantus Sunday evening. On Monday evening, with no Lantus in her system, she dropped once again, this time into the 40s mg/dl [2.2 to 2.7 mmol/L]. Her endocrinologist told me the reason she went low on Monday was because I gave her two units of NovoLog with half a cup of ice cream (16 grams of carbohydrates). It took five hours and lots of food to get her blood sugar above 60 mg/dl [3.3 mmol/L].
She was back on all her insulin (25 units of Lantus and NovoLog on a 1:8 ration with normal blood sugars) on Thursday. Since that time her blood sugars have been running in the high 100s mg/dl [about 10.0 mmol/L] to the low 200s mg/dl [about 12.5 mmol/L] most of the time. She was tired and complained of nausea and headaches (she's not had any ketones by our tests). Today, I took her in to get hooked up to a continuous glucose monitor.
I am wondering if the problem could be the Catapres TTS 3 she is on for PTSD. When her psychiatrist put her on it over a year ago, she told me that it would slow the flow of adrenaline into her system and eventually her adrenal glands would shrink back down to normal size. I asked the pharmacist, who didn't know. I called the psychiatrist, but her nurse told me it wasn't listed as a side effect in her drug book, so it couldn't be that. I made an appointment with her family doctor on Friday to go over all her medications.
She has four different doctors prescribing her medication and I know my daughter's situation is complicated. I'm also feeling like everyone is passing the buck right now with regard to her current challenges. Could this be a result of her Catapres? It has been a wonder drug for her, so I would hate to think it was the cause of her current challenges.
I am not sure if it is the Catapres or not. However, the kind of adrenal insufficiency I am talking about would occur whether she was on Catapres or not. I still feel that these conditions (anti-insulin antibodies and adrenal insufficiency) should be discussed with your physician.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.